Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 68, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 16, 2024, 7:56 PM EDT for 4 counties in Massachusetts. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2024, 7:56 PM EDT (23:56 UTC)
- Expired
- Jul 16, 2024, 8:49 PM EDT
- In force
- 53 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:56 PM EDT | TSTM WND DMG | 1 Nw Turners Falls, MA | In Greenfield, there were multiple reports of trees down, branches on houses, and serious damage to property mainly in the NE section of Greenfield. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
767
WUUS51 KBOX 162356
SVRBOX
MAC011-013-015-027-170100-
/O.NEW.KBOX.SV.W.0068.240716T2356Z-240717T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
756 PM EDT Tue Jul 16 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Western Worcester County in central Massachusetts...
Hampshire County in western Massachusetts...
Franklin County in western Massachusetts...
Northern Hampden County in western Massachusetts...
* Until 900 PM EDT.
* At 755 PM EDT, severe thunderstorms were located along a line
extending from near Vernon to near Montague to near Huntington,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, Ludlow, Gardner, South Hadley, Easthampton, Belchertown,
Palmer, Athol, Winchendon, Ware, Montague, Templeton, Granby, and
Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 7300 4250 7279 4273 7262 4271 7192
4217 7212 4224 7301
TIME...MOT...LOC 2355Z 252DEG 26KT 4275 7250 4253 7254 4226 7283
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS3 follow-up statements
199
WWUS51 KBOX 170015
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
815 PM EDT Tue Jul 16 2024
MAC011-013-015-027-170100-
/O.CON.KBOX.SV.W.0068.000000T0000Z-240717T0100Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
815 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE...EASTERN
FRANKLIN AND NORTHEASTERN HAMPDEN COUNTIES...
At 813 PM EDT, severe thunderstorms were located along a line
extending from Fitzwilliam to near Phillipston to Granby, moving east
at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holyoke, Amherst, Northampton, Orange, Ludlow, Gardner, South Hadley,
Easthampton, Belchertown, Palmer, Athol, Winchendon, Ware, Montague,
Templeton, Granby, Ashburnham, Barre, Hadley, and Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4229 7264 4250 7250 4272 7238 4271 7192
4220 7211 4224 7268
TIME...MOT...LOC 0013Z 272DEG 31KT 4274 7214 4252 7218 4225 7247
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS558
WWUS51 KBOX 170028
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
828 PM EDT Tue Jul 16 2024
MAC013-170038-
/O.CAN.KBOX.SV.W.0068.000000T0000Z-240717T0100Z/
Hampden MA-
828 PM EDT Tue Jul 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMPDEN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western and central Massachusetts.
LAT...LON 4271 7192 4223 7210 4227 7256 4233 7253
4250 7237 4272 7226
TIME...MOT...LOC 0028Z 253DEG 28KT 4276 7194 4254 7198 4227 7227
$$
MAC011-015-027-170100-
/O.CON.KBOX.SV.W.0068.000000T0000Z-240717T0100Z/
Worcester MA-Hampshire MA-Franklin MA-
828 PM EDT Tue Jul 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN WORCESTER...SOUTHEASTERN HAMPSHIRE AND SOUTHEASTERN
FRANKLIN COUNTIES...
At 828 PM EDT, severe thunderstorms were located along a line
extending from near New Ipswich to near Gardner to Ware, moving east
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Amherst, Orange, Gardner, South Hadley, Belchertown, Athol,
Winchendon, Ware, Templeton, Granby, Ashburnham, Barre, Warren, North
Brookfield, Hubbardston, West Brookfield, Brookfield, Hardwick,
Oakham, and Shutesbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 7192 4223 7210 4227 7256 4233 7253
4250 7237 4272 7226
TIME...MOT...LOC 0028Z 253DEG 28KT 4276 7194 4254 7198 4227 7227
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KS459
WWUS51 KBOX 170049
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
849 PM EDT Tue Jul 16 2024
MAC011-015-027-170058-
/O.CAN.KBOX.SV.W.0068.000000T0000Z-240717T0100Z/
Worcester MA-Hampshire MA-Franklin MA-
849 PM EDT Tue Jul 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER...
SOUTHEASTERN HAMPSHIRE AND SOUTHEASTERN FRANKLIN COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western and central Massachusetts.
LAT...LON 4271 7192 4223 7210 4227 7256 4233 7253
4250 7237 4272 7226
TIME...MOT...LOC 0048Z 252DEG 26KT 4280 7175 4258 7179 4231 7208
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:30 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday
with little nighttime relief expected. Scattered showers and
thunderstorms will move into the region this evening before
weakening, with another round of showers and thunderstorms
Wednesday afternoon and evening. A cold frontal passage
Wednesday night into Thursday will give way to a much more
comfortable airmass to end the work week. Rain-free weather
expected into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Line of robust convection ahead of MCV is moving through
central NY within axis of max instability with MLCAPES
1500-2000 J/kg. The MCV weakens as it passes to the north this
evening. Instability will peak around 1000 J/kg early this
evening so do expect storms to hold together as they move into
western MA 22-00z but should begin to weaken as activity moves
into a less favorable instability and shear environment along
with weakening forcing for ascent. There may be a few strong to
severe storms across interior northern and western MA this
evening before activity weakens and dissipates as it approaches
eastern MA. Otherwise, a warm and humid night with areas of
stratus and fog developing across Cape/Islands and possibly the
immediate south coast. Lows 70-75, except upper 60s higher
terrain.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be the last day of excessive heat and humidity.
Slight cooling at 925/850 mb will result in a slightly cooler
temps, but still 90-95 across a large portion of SNE, with mid-
upper 80s along the south coast. Oppressive humidity with
dewpoints low-mid 70s will lead to heat indices of 97-102F and
heat advisories will continue.
The main concern in the afternoon and evening will be another round
of showers and t-storms moving into the region. Fairly robust mid
level trough amplifies across Gt Lakes with convection likely firing
along a pre-frontal trough which develops across interior SNE in the
afternoon. Environment is more favorable for severe weather with
CAPES 1000-2000 J/kg and 0-6km shear approaching 35 kt, with hi-res
CAMs indicating a storm mode of multicellular clusters and line
segments. HREF 2-5km updraft helicities favor areas north and west
of I-95 for best chance of severe weather, with nadocast and CSU
machine learning probs suggesting damaging wind will be the primary
threat. Given the high PWATs exceeding 2 inches, localized heavy
rainfall and flash flooding will also be possible. Rainfall rates up
to 2"/hour will be possible.
It appears convection will weaken as it approaches the south coast
late afternoon and evening due to stabilizing effect of marine layer
but can't rule out an isolated strong storm making it to the coast.
The main cold front will be dropping south across SNE overnight so
there will be a continued risk of showers and isolated storms
through the night, especially near the coast. Another warm and humid
night with lows 70-75 in the coastal plain with 60s further inland
across interior MA.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...
* Dry and seasonal weather Thursday through this weekend
Still seeing signs for a significant pattern change across southern
New England during this portion of the forecast. Most notable will
be the decrease in humidity, which is something because dew points
in the 60s are usually considered muggy around these parts. Away
from the immediate coast, dew points should be around 60F, which
will be much more comfortable compared to what we have just
experienced this past week.
Daytime temperatures also expected to lower 5-10 degrees from where
we have been Thursday into early next week. This is still near to
slightly above normal for late July. Low temperatures may not lower
quite that much towards the immediate coasts, but should do so
across interior southern New England.
As for precipitation, high pressure and a relatively drier airmass
will drop down from Canada, helping suppress rain and thunderstorm
chances through this weekend. Next chance for rainfall looks to be
early to mid next week as a weak shortwave exits the Great Lakes.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF update...
Through 00z...
VFR, but increasing risk of showers/t-storms moving into
western MA 22-00z. Stratus deck may expand across ACK by 00z.
SW gusts to 20+ kt.
Tonight...Moderate confidence.
Weakening area of scattered showers/t-storms expected to move
across interior MA 00-02z. Stratus and patchy fog will develop
across Cape/Islands with IFR-LIFR conditions, otherwise VFR.
Wednesday...Moderate confidence.
Areas of stratus and patchy fog Cape Cod will lift by 13z, but
may linger through much of the day across ACK. Otherwise, mainly
VFR, but a line of showers/t-storms expected to move W to E
across SNE 18-00z with briefly lower conditions and strong wind.
Wednesday night...Moderate confidence.
Weakening showers/t-storms moving to the coast, otherwise
stratus and patchy fog will expand across Cape/Islands and south
coast. Some uncertainty how far north/inland lower cigs will
get.
KBOS TAF...High confidence in TAF. Weakening convection in the
form of a few showers may reach BOS around 02z. Increasing risk
for t-storms toward Wed evening.
KBDL TAF...High confidence in TAF. Moderate risk for a t-storm
00-02z. Increasing risk for t-storms after 21z Wed.
Outlook /Thursday through Sunday/...
Thursday: VFR. Slight chance SHRA.
Thursday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Wednesday night: High confidence.
A period of 25 kt wind gusts likely through this evening along the
south coastal waters as low level jet develops. Winds diminish a bit
overnight with another pulse of near 25 kt gusts developing Wed
afternoon/evening along south coastal waters. Seas building to 4-6
ft over southern waters. Areas of fog will develop and reduce vsbys
over southern waters tonight and Wed morning, with more fog likely
Wed night. Chance of showers and t-storms Wed night.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
026.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
233-234.
Small Craft Advisory until 8 PM EDT Wednesday for ANZ232.
Small Craft Advisory until 8 AM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJCIn the hours before
Local storm report, Jul 16, 7:07 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
707 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Dmg 1 W Buckland 42.60N 72.81W
07/16/2024 Franklin MA Amateur Radio
Pole snapped and wires on Avery Road. Time
estimated from radar.
&&Local storm report, Jul 16, 7:24 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Dmg 2 E Cummington 42.46N 72.85W
07/16/2024 Hampshire MA 911 Call Center
Trees downed on Shaw Road. Time estimated
from radar.
0659 PM Tstm Wnd Dmg 1 NNW Shelburne 42.59N 72.69W
07/16/2024 Franklin MA Amateur Radio
Tree down blocking a lane of travel on Rte 2
Westbound. Time estimated from radar.
0706 PM Tstm Wnd Dmg 1 ESE Greenfield 42.58N 72.58W
07/16/2024 Franklin MA Amateur Radio
Tree and wires downed on Poplar St. Time
estimated from radar.
0707 PM Tstm Wnd Dmg 1 S Gill 42.64N 72.50W
07/16/2024 Franklin MA 911 Call Center
Multiple trees downed in town of Gill. Time
estimated from radar.
&&Local storm report, Jul 16, 7:30 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
730 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Gst Orange AP 42.57N 72.28W
07/16/2024 M62 MPH Franklin MA ASOS
ASOS station KORE Orange AP.
&&
BLLocal storm report, Jul 16, 7:31 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
731 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Tstm Wnd Dmg 1 WNW Greenfield 42.59N 72.62W
07/16/2024 Franklin MA 911 Call Center
Trees downed blocking portions of I-91
Northbound. Time estimated from radar.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:35 AM EDT | Small Craft Advisory | BOX | 3 days | |
| Jul 16, 5:48 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 57 min |
| Jul 16, 6:23 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 67 min |
| Jul 16, 7:21 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Middlesex, Worcester | 54 min |
| Jul 16, 7:36 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 39 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.